New Treatments for Migraines

Written by AnaLise on November 20, 2008 – 8:21 am -

 

If you are reading this, you have probably had at least one migraine headache, and most likely many more and on a regular basis.  We know how overpowering and debilitating they are.  We also know that it is not always easy to find treatment or relief from these headaches.

There is now some good news about migraine treatment.  Alan Rapoport, a professor of neurology at U.C.L.A., who has studied headaches for the past 35 years, says that there are some “exciting” new drugs coming in the near future to deal with migraines. 

The cause of migraines is not clear.  There are various ideas regarding migraine causes as well as some of the effects.  One main thing that ties all of them together is that when a person has a migraine something called the trigeminal nerve system, which moves information from the face, head, brain and spinal cord to the brain stem – is triggered.  Researchers have determined that this happens in every migraine, no matter what the cause or trigger.

During a migraine the trigeminal nerve system releases CGRP, which is a peptide, and CGRP causes the blood vessels to enlarge and creates pain.  A lot of pain.  There is a medication being tested currently that would this process from happening.  The medication, called telcagepant and produced by Merck, is in the final stages of trials and Merck is looking for FDA approval to begin marketing the drug next year.  This is essential for migraine sufferers.  Over 55% of the people in trials who took the medication had near immediate relief, and another 23% had total relief within 2 hours. 

Triptans used to be the drugs touted to help eliminate migraines, however, because they constricted the blood vessels and could cause heart attack or stroke.  Telcagepant does not work the same way, and researchers feel that it is much safer. 

Botox is another option for some.  In addition, for migraines with aura, there are ways to stop the aura so that the migraine never happens, by using transcranial magnetic stimulation – which stops the overload of the electrical activity in the brain. 

Regardless of what can work for you, there are now more options and more kinds of options for migraine headache sufferers, including me.


Tags: , , , , ,
Posted in News | No Comments »

Migraines and the Military

Written by AnaLise on August 21, 2008 – 6:38 pm -

Nearly 8% of all men and 12% of all women in the United States suffer from migraine headaches.  Most migraine sufferers have gone to the doctor and gotten some sort of medication – usually triptans – to subdue these headaches.
Some migraine sufferers use natural or holistic methods to control migraines, and others use a combination of medication and other methods to keep their migraines to a minimum.

Individuals in the military are no exception.  They get migraines right along with the rest of the nation and they need ways to deal with these debilitating headaches.  Unfortunately, they don’t seem to get as much help as the general public when it comes to relieving migraine symptoms.

Recently results of a retroactive study were released involving soldiers returning from Iraq.  The study focused on soldiers with migraines and the treatment that was afforded them.  The results were somewhat surprising and disappointing.

Over 2700 soldiers were screened.  19% (518) had migraine headaches during their tour of duty.  Another 17.5% (476) met the criteria for probable migraines.  This combines to show over 36% of the troops in the study suffered from migraines, which is a number 3 times the amount of the general population.

There are many obvious reasons for this number, though the percentage was not expected to be nearly that high.  Lack of proper, comfortable, uninterrupted sleep is one reason for the higher percentage.  Sleep problems are a huge trigger for migraines, and these are built into a combat soldier’s life.  In addition, extreme heat, chemical fumes, dehydration, pressures in aircraft, and disruptive meal patterns were cited.  The heat in their uniforms alone was also considered a trigger.

These triggers are not surprises.  What was a surprise to researchers was that these migraine headaches were not controlled by triptans, which are the most common medications to prevent and treat migraines.  Of all organizations, the military has access to any medications it needs, and to leave individuals suffering with little or no relief when relief is easily available is not only unfair and unkind, but negligent.   Triptans not only treat migraines by stopping them at the first sign of the headaches, but also by being used on a regular basis to avoid and eliminate migraines.  This means that many of the soldiers who experienced migraines in Iraq (or other places) could have avoided the suffering from a migraine or from migraines that they were having regularly by taking the medication to prevent them.

The United States expects a great deal of its military men and women, especially right now with troops in the Middle East and elsewhere.  It is not unreasonable to expect that the country should take care of the individuals who are called to serve by simply providing them with the medical care that they need. 


Tags: , , , ,
Posted in News | No Comments »

Warning About Migraine Medication Interactions

Written by AnaLise on August 15, 2008 – 8:24 am -

Triptans are often used to treat migraine headaches.  They reduce pain, as well as easing the nausea, sensitivity to light and motion, and other symptoms that often accompany migraines. 

Triptans work in about 60% of the people who use them.  Though they do not necessarily eliminate migraines, they certainly provide a lot of relief, usually within a couple of hours.  They actually provide more relief, as many migraine medications do, if taken upon the first symptoms of the onset of a migraine headache.

Triptans are usually quite expensive – somewhere between $21-$25 per pill.  There are only 7 triptans available, and none are offered in generic form at this time. 

There are, however, individuals who should be very careful taking triptans or not take them at all.  People – especially men over 40 and women over 50 – who have high cholesterol, diabetes, history of cardiovascular issues such as heart disease or stroke, or are overweight, should most likely not take triptans.  This also includes people with coronary artery disease and/or angina, as triptans can cause damage to the heart. 

Another warning about migraine interactions comes to those who take antidepressants.  There are a number of antidepressants that have adverse interactions and reactions to triptans.  If you are taking an antidepressant and you suffer from migraines do not take triptans unless and until your doctor and/or pharmacist determine that the antidepressant you are taking will not interact adversely with the triptan.  If there is the possibility of an adverse reaction or interaction, do not be dismayed.  There are other medications that can help you without this type of harmful effect.

Migraines are serious and debilitating.  There are, however, a number of different medications as well as other treatments that can ease your pain.  Talk to your doctor about the ways to control or eliminate your migraine headaches.


Tags: , , , , , ,
Posted in News | No Comments »